Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 95, NWS Austin/San Antonio, TX

May 14, 2020Edwards County, Kinney County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 14, 2020, 12:27 AM CDT for Edwards County, Kinney County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2020, 12:27 AM CDT (05:27 UTC)
Expired
May 14, 2020, 1:04 AM CDT
In force
37 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Edwards County, TX, Kinney County, TX

The radar

The Laughlin AFB radar (KDFX), 47 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 5.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2020-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2970 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2020-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2970 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

285 
WUUS54 KEWX 140527
SVREWX
TXC137-271-140630-
/O.NEW.KEWX.SV.W.0095.200514T0527Z-200514T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1227 AM CDT Thu May 14 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northeastern Kinney County in south central Texas...
  Southwestern Edwards County in south central Texas...

* Until 130 AM CDT.

* At 1227 AM CDT, a severe thunderstorm was located 10 miles east of
  Carta Valley, or 18 miles southeast of Loma Alta, moving southeast
  at 20 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Kickapoo Cavern State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2989 10050 2970 10005 2969 10005 2962 10010
      2962 10011 2961 10011 2945 10024 2974 10061
TIME...MOT...LOC 0527Z 304DEG 17KT 2978 10051 

HAIL...1.50IN
WIND...<50MPH
 
$$

RUNYEN
1 follow-up statement
880 
WWUS54 KEWX 140604
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
104 AM CDT Thu May 14 2020

TXC137-271-140613-
/O.CAN.KEWX.SV.W.0095.000000T0000Z-200514T0630Z/
Kinney TX-Edwards TX-
104 AM CDT Thu May 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KINNEY AND
SOUTHWESTERN EDWARDS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
heavy rain are still possible with this thunderstorm.

LAT...LON 2989 10050 2970 10005 2969 10005 2962 10010
      2962 10011 2961 10011 2945 10024 2974 10061
TIME...MOT...LOC 0559Z 304DEG 17KT 2968 10034 

$$

RUNYEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 10:27 PM CDT, 2 hours earlier.

Area forecast discussion, May 13, 10:27 PM CDT, 2 hours before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1027 PM CDT Wed May 13 2020

.UPDATE...
The Severe Thunderstorm Watch for Val Verde County issued early
through 10 PM this evening was allowed to expire. There is strong to
severe thunderstorm moving across north central Val Verde County as
of this writing and we issued a Severe Thunderstorm Warning for it
through 11 PM. The storm is entering to an area where conditions are
less favorable to keep current status. Therefore, we think the storm
should begin to weaken within the next several volume scans.

Also with this update, removed the slight chances for showers and
thunderstorms over parts of south central Texas and kept showers
mentioned over two-thirds of the area in case some light shower
activity develops overnight as an upper level short wave moves over
the area. Still showing isolated thunderstorms over parts of the
western part of the Hill Country overnight where the better lift may
be present.

&&

.PREV DISCUSSION... /ISSUED 648 PM CDT Wed May 13 2020/

AVIATION...
VFR conditions are expected across the I-35 corridor through about
midnight tonight. A cluster of strong storms could be impacting KDRT
around 01Z through 04Z as these storms move out of northeast Mexico
and enter the western portion of Val Verde County. There is a split
decision between HiRes solutions bringing the storms over KDRT.
Since the HRRR is performing well with the ongoing convection, we
will follow its projected path of these storms with storms
affecting KDRT around 01Z-04Z (as already mentioned above).
Cigs/vsbys could lower a category or two depending on the intensity
over the storm if it does go over the terminal. Storms are likely to
dissipate around midnight tonight. Otherwise, MVFR cigs are
anticipated to begin around 05Z/06Z for the I-35 sites through
17Z/18Z Thursday. Can't rule out an hour or two with IFR before dawn.
MVFR cigs are expected after 05Z for KDRT and last through 18Z.
Winds are forecast to be out of the southeast and south 7 to 10 knots
with gusts up to 17 knots.

PREV DISCUSSION... /ISSUED 332 PM CDT Wed May 13 2020/

UPDATE...
Updated to add Severe Thunderstorm Watch 180 for Val Verde county
until 10 PM CDT.

PREV DISCUSSION... /ISSUED 228 PM CDT Wed May 13 2020/

SHORT TERM (Tonight through Thursday Night)...
Low stratus deck has struggled to scatter and lift this morning. SSE
wind have begun to pick up this afternoon which will encourage
boundary layer mixing and promote additional clearing. Scattered
streamer showers are depicted by several high res models over the
coastal plains and areas east of I-35 for this afternoon. Low-end
POPs in for this activity till 21Z.

Attention will then turn to west TX and the Big Bend region where
storms are expected to initiate along the dryline. Convective
initiation should be around 21Z when a shortwave makes it's way over
the state. Convective allowing models diverge on how this evening
activity is handled. General consensus is that shortly after sunset,
storms begin a downward trend and reach our far western counties as
they dissipate. Some outliers, like the ARW, carry this line of
potentially strong to severe storms a bit further into the interior
Hill Country and our central counties. One outlier, the 06Z and 12Z
3km NAM dissipates storms over the Rio Grande but carries a line of
storms into the northeastern Hill Country and over the Austin metro
all the way from northwest TX that developed along the dryline in
the late afternoon. Again this is an outlier but run to run
consistency has gained some attention. There will be a pretty strong
cap in place over our eastern counties this evening and overnight so
there is confidence that if any storms do make it as far as the I-35
corridor, it would be fairly weak. SPC does have our western 1/3
under a slight risk and a marginal risk stretching to the I-35
corridor. Main threats being large hail and damaging winds.

Overnight Wednesday, temperatures will remain warm, only dropping to
the low 70s for much of the region. Dewpoints will remain elevated
in the upper 60s to low 70s, so a warm and muggy night is in store.
Some fog development could take place for the interior Hill Country
with the absence of any rainfall but would remain confined to rural
areas of the Hill Country.

On Thursday, shower activity should be confined mostly along the
coast and over the Gulf as this latest disturbance continues
eastward. Kept low-end POPs in for our southeastern counties for
this. Slight warm up for Thursday with afternoon highs a couple of
degrees above what they were Wednesday and a brief break from rain
chances Thursday night.

LONG TERM (Friday through Wednesday)...
Models continue to be consistent with an upper level trough moving
across Texas for the end of the week. This will be a trigger for
showers and thunderstorms starting Friday and continuing through
Sunday. In the low levels warm, moist flow from the Gulf will prime
the atmosphere for a potential heavy rain event. PW values will
increase to 1.5 to 2.0 inches which is sufficient for heavy rain at
this time of year. At this time, the best chance for heavy rain looks
to be across the eastern half of our CWA. Rainfall totals from Friday
through Sunday morning will be generally two to four inches with
isolated amounts to six inches possible. Exact locations are hard to
determine at this time. This amount of rain will likely lead to
localized flooding and our confidence is growing that a Flash Flood
Watch will be needed for this time period. The upper system will move
slowly away from the region during the first part of next week and
low chances for showers will linger over the area Monday through
Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              71  86  71  86  68 /  10  20  -   50  60
Austin Bergstrom Intl Airport  71  86  70  86  67 /  10  20  -   50  60
New Braunfels Muni Airport     71  87  70  86  68 /  20  20  -   40  60
Burnet Muni Airport            70  85  69  84  66 /  20  10   0  40  60
Del Rio Intl Airport           71  93  74  90  68 /  30   0  -   40  70
Georgetown Muni Airport        70  86  70  86  67 /  10  10  -   40  60
Hondo Muni Airport             71  90  71  90  67 /  20  10   0  40  70
San Marcos Muni Airport        71  86  70  86  67 /  20  20  -   40  60
La Grange - Fayette Regional   72  86  72  86  69 /  20  30  10  40  50
San Antonio Intl Airport       71  88  72  87  69 /  20  20   0  50  70
Stinson Muni Airport           72  89  73  88  70 /  20  20   0  50  70

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...17
Long-Term...04
Hazardous weather outlook, May 13, 4:15 AM CDT, 20 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
415 AM CDT Wed May 13 2020

TXZ171>173-183>194-202>209-217>225-228-141000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
415 AM CDT Wed May 13 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated severe storms are possible late this afternoon and
evening along the Rio Grande and southern Edwards Plateau. Large
hail and damaging straight-line winds are the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Locally heavy rainfall is possible Friday night through Saturday
across South Central Texas. Between 2 and 4 inches of rainfall is
currently forecast, with isolated amounts of 6 inches. Dangerous
flash flood impacts and river flooding could occur. Further
details on timing, locations, and rainfall amounts will be refined
through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to submit storm reports and rainfall
amounts to the National Weather Service.

In the hours before

Special weather statement, May 13, 8:53 PM CDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
853 PM CDT Wed May 13 2020

TXZ183-140245-
Val Verde TX-
853 PM CDT Wed May 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 945 PM CDT...

At 853 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Pandale, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pandale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 3028 10176 3029 10161 3028 10136 3009 10140
      3018 10176
TIME...MOT...LOC 0153Z 271DEG 23KT 3027 10172

CP
Special weather statement, May 13, 9:37 PM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
937 PM CDT Wed May 13 2020

TXZ183-140315-
Val Verde TX-
937 PM CDT Wed May 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 1015 PM CDT...

At 937 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Pandale, or 18 miles north of Langtry, moving east
at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Juno and Bakers Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 3001 10155 3012 10153 3020 10103 2973 10114
TIME...MOT...LOC 0237Z 282DEG 22KT 3006 10147

CP
Special weather statement, May 13, 10:54 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1054 PM CDT Wed May 13 2020

TXZ183-184-140500-
Val Verde TX-Edwards TX-
1054 PM CDT Wed May 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS AND NORTHEASTERN VAL
VERDE COUNTIES UNTIL MIDNIGHT CDT...

At 1054 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 22 miles northwest of Rocksprings to 22 miles
south of Sonora to 10 miles west of Loma Alta. Movement was east at
35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Rocksprings, Loma Alta, Carta Valley, Vinegarone, Devils River State
Nat Area Del Norte, Us-277 Near The Sutton-
Edwards County Line, Kickapoo Cavern State Park and Devil's Sinkhole
State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3029 10089 3029 10004 2963 10029 2962 10048
      2984 10109
TIME...MOT...LOC 0354Z 266DEG 30KT 3022 10050 3025 10072 2993 10096

CP
Special weather statement, May 14, 12:23 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1223 AM CDT Thu May 14 2020

TXZ184>186-140615-
Kerr TX-Edwards TX-Real TX-
1223 AM CDT Thu May 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERR...CENTRAL
EDWARDS AND NORTHERN REAL COUNTIES UNTIL 115 AM CDT...

At 1223 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Telegraph to 14 miles
northeast of Vance to 9 miles east of Carta Valley. Movement was east
at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Vance, Kerr Wildlife Management Area, Barksdale, Devil's Sinkhole
State Natural Area and Prade Ranch.

LAT...LON 3027 9943 2995 9947 2965 10022 2975 10069
      3004 10011 3026 10003
TIME...MOT...LOC 0523Z 278DEG 20KT 3019 9990 3001 9992 2977 10052

RUNYEN

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:53 PM CDTSpecial Weather StatementEWXTerrell52 min
May 13, 9:37 PM CDTSpecial Weather StatementEWXVal Verde38 min
May 13, 10:04 PM CDTSevere Thunderstorm WarningEWXVal Verde56 min
May 13, 10:54 PM CDTSpecial Weather StatementEWXEdwards66 min
May 13, 11:14 PM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde31 min
May 14, 12:23 AM CDTSpecial Weather StatementEWXReal52 min
May 14, 12:59 AM CDTAreal Flood AdvisoryEWXEdwards, Kerr, Real3 hr
May 14, 1:03 AM CDTSpecial Weather StatementEWXKerr, Real57 min
May 14, 1:57 AM CDTSpecial Weather StatementEWXBandera63 min
May 14, 2:04 AM CDTAreal Flood AdvisoryEWXBandera, Edwards, Kerr, Kinney, Real, Uvalde3 hr
May 14, 2:57 AM CDTSpecial Weather StatementEWXKendall, Uvalde48 min
May 14, 3:03 AM CDTSevere Thunderstorm WarningEWXUvalde23 min
May 14, 3:39 AM CDTSpecial Weather StatementEWXMedina51 min
May 14, 3:47 AM CDTAreal Flood AdvisoryEWXBandera, Medina, Uvalde3 hr
May 14, 4:59 AM CDTAreal Flood AdvisoryEWXBexar3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.